Hail, Tillman
- When
- March 16, 12:13 PM CST
- Where
- Tillman County, 0.69 mi S of Frederick
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -99.020
As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across southern Oklahoma. A mixed storm mode of lines and embedded supercells produced instances of severe hail, including a few greater than 2-inches in diameter, along with a few reports of thunderstorm wind gusts/damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across southern Oklahoma. A mixed storm mode of lines and embedded supercells produced instances of severe hail, including a few greater than 2-inches in diameter, along with a few reports of thunderstorm wind gusts/damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 11:59 AM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1259 PM CDT Thu Mar 16 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday)
Issued at 1258 PM CDT Thu Mar 16 2023
NEAR-TERM:
The primary near-term concern will be severe weather along and ahead
of a southward-advancing cold front this afternoon. A recent special
sounding indicates that CIN has largely been eroded with cooling
aloft allowing for moderate instability to develop. The cold front
is racing south and east per surface observations. However, high-
res guidance and obs suggest that a weak triple point low may
develop along the front, stalling its advance and locally backing
winds ahead of it. Current thinking is that ongoing convection
will continue to slowly deepen early this afternoon along the I-44
corridor as frontal forcing encroaches upon it. The strongest
cores will be capable of severe hail through midafternoon, by
which point the front will have robbed the area of moisture. A few
storms are likely to develop this afternoon in southwestern
Oklahoma. They will progress eastward throughout the day.
Initially, the main hazard will be supercells capable of large to
very large hail given strong speed shear within the cloud-bearing
layer. As the convection approaches I-35, some upscale growth into
a QLCS or semi-discrete storms is expected. Low- level shear will
ramp up toward evening, and the tornado threat is expected to be
maximized in southeastern Oklahoma.
NM
Behind the cold front, temperatures are falling. Wind gusts over
40 mph will also be possible behind the front this afternoon and
evening. The wind advisory has been expanded further east and
northeast and now goes through 6Z although the most likely area
for the strongest winds still look to be in parts of southwestern
OK and western north TX.
Colder temperatures are expected tonight with temperatures falling
into the 20s and 30s. The strong north winds and colder
temperatures behind the front will also lead to even colder wind
chills in the teens and 20s.
EM
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 1258 PM CDT Thu Mar 16 2023
Models show upper low in the Great Lakes region which will lead to
NW/WNW flow aloft over the region through the weekend. Disturbance
rotating around this low will send another cold front and shot of
cool air to the region Saturday but no precipitation is expected.
With the cold air moving into the region behind the cold front today
and re-enforcing shot this weekend, below average temperatures will
continue across the area through the weekend.
Models show southerly sfc winds returning to the area Sunday. Models
also show a mid-level disturbance could move across the southern
Plains early next week which might bring a chance for precip to
parts of the fa Monday afternoon into Tuesday.
Models show the upper pattern continuing to shift next week with SW
flow aloft developing towards the middle of next week as an upper
low/trough sets up over the western U.S. Models show this upper
low/trough moving east next week but there are differences in
timing/path, etc which would have an impact on the timing of
precipitation and where in the fa although right now looks like it
would affect the fa around Thursday.
Temperatures are also expected to warm to at or above average
temperatures towards the middle of next week.
EM
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Mar 16 2023
MVFR cigs expected mainly behind the incoming frontal boundary.
Some IFR/LIFR will briefly be seen within TSRA that will be mainly
seen along and ahead of the frontal boundary. By 21Z, expect front
to move south and east of the terminals with mainly MVFR cigs and
scattered SHRA remaining during the afternoon. As drier air
filters in with strong and gusty north winds, cigs expected to
rise after 03Z and winds will slowly decrease overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 29 50 29 47 / 0 0 0 0
Hobart OK 27 51 27 49 / 0 0 0 0
Wichita Falls TX 34 52 32 53 / 0 0 0 0
Gage OK 23 50 22 46 / 20 0 0 0
Ponca City OK 26 51 24 44 / 40 0 0 0
Durant OK 34 52 34 54 / 30 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Friday for OKZ007-008-012-013-
018>048-050>052.
TX...Wind Advisory until 1 AM CDT Friday for TXZ083>090.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 323 AM CDT Thu Mar 16 2023 OKZ004>048-050>052-TXZ083>090-170830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 323 AM CDT Thu Mar 16 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Severe Thunderstorms... An enhanced risk of severe thunderstorms is expected early this afternoon through early this evening. The enhanced risk is located across southern and southeastern Oklahoma east of Duncan and south of a line from Duncan to Pauls Valley to near Ada. A slight risk extends further north along and southeast of a line from near Lawton to Moore to Chandler. Large hail up to the size of baseballs, damaging wind gusts up to 70 mph, and tornadoes will all be possible. The highest tornado threat will be late this afternoon through early this evening across south central and southeastern Oklahoma. Here, a strong tornado or two may occur. .Windy... Breezy northerly winds are expected behind a strong cold this afternoon through tonight. Wind gusts up to 50 mph will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across central and southern Oklahoma should prepare for severe weather operations this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement National Weather Service Norman OK 1134 AM CDT Thu Mar 16 2023 OKZ025-029-161700- Oklahoma OK-Cleveland OK- 1134 AM CDT Thu Mar 16 2023 ...A strong thunderstorm will impact portions of southern Oklahoma and northwestern Cleveland Counties through NOON CDT... At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over southwestern Oklahoma City, moving northeast at 55 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Oklahoma City, Moore, Midwest City, Del City, Choctaw, Harrah, Spencer, Jones, Nicoma Park, Luther, Valley Brook, Tinker Air Force Base, Forest Park, Smith Village and Will Rogers Airport. This includes the following highways... Interstate 35 between mile markers 119 and 131. Interstate 40 between mile markers 149 and 164. Interstate 44 between mile markers 110 and 118, and between mile markers 145 and 151. Interstate 240 between mile markers 1 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3531 9763 3539 9766 3571 9714 3544 9714 TIME...MOT...LOC 1633Z 239DEG 47KT 3537 9756 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Mahale
Special Weather Statement
National Weather Service Norman OK
1140 AM CDT Thu Mar 16 2023
OKZ023-027-161715-
Grady OK-Caddo OK-
1140 AM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of northwestern Grady
and southeastern Caddo Counties through 1215 PM CDT...
At 1140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gracemont to 6 miles south of Fort Cobb.
Movement was northeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Anadarko, Minco, Verden, Gracemont, Pocasset and Lake Chickasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3525 9823 3536 9793 3535 9791 3516 9794
3500 9818 3495 9851
TIME...MOT...LOC 1640Z 234DEG 28KT 3520 9822 3501 9843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1156 AM CDT Thu Mar 16 2023
OKZ033-036-TXZ083-161745-
Harmon OK-Jackson OK-Hardeman TX-
1156 AM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of southwestern
Jackson, southeastern Harmon and central Hardeman Counties through
1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodlett, moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Eldorado, Goodlett and Lazare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3428 10000 3442 10000 3461 9957 3450 9948
3440 9947 3435 9948
TIME...MOT...LOC 1656Z 248DEG 32KT 3436 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MahaleSpecial Weather Statement National Weather Service Norman OK 1231 PM CDT Thu Mar 16 2023 OKZ035>037-TXZ083-085-161815- Tillman OK-Kiowa OK-Jackson OK-Wilbarger TX-Hardeman TX- 1231 PM CDT Thu Mar 16 2023 ...A strong thunderstorm will impact portions of southern Jackson, south central Kiowa, northwestern Tillman, northwestern Wilbarger and east central Hardeman Counties through 115 PM CDT... At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Eldorado, moving east at 50 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Frederick, Snyder, Tipton, Olustee, Eldorado, Manitou, Elmer, Headrick, Hollister, Humphreys, Odell and Hess. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3450 9967 3472 9883 3431 9882 3429 9969 TIME...MOT...LOC 1731Z 248DEG 44KT 3445 9955 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
Special Weather Statement National Weather Service Norman OK 1232 PM CDT Thu Mar 16 2023 OKZ035>038-161815- Tillman OK-Kiowa OK-Comanche OK-Jackson OK- 1232 PM CDT Thu Mar 16 2023 ...A strong thunderstorm will impact portions of northwestern Comanche, east central Jackson, south central Kiowa and northwestern Tillman Counties through 115 PM CDT... At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over Humphreys, moving east at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Cache, Snyder, Tipton, Mountain Park, Indiahoma, Headrick, Humphreys, southwestern Fort Sill, Wichita Mountains Wildlife Refuge and Doris Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3448 9930 3463 9930 3484 9864 3458 9861 TIME...MOT...LOC 1732Z 252DEG 38KT 3456 9924 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
The Altus AFB radar (KFDR), 4 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
31 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Wind driven hail broke windows.
Storm chasers observed what appeared to be a gustnado near US-81 north of Comanche.
Spotters, a tribal police officer, and a fire fighter observed a brief tornado approximately 7 miles north of Velma. The specific location is estimated and no damage was observed or reported.
Measured with calipers.
Thunderstorms winds blew over a camper and damaged a metal awning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076834, 1076836, 1076837, 1085117, 1076838, 1085095, 1085096, 1085097, 1085098, 1087713, 1085099, 1087714, 1085100, 1085101, 1085102, 1085103, 1076833, 1085105, 1085106, 1076824, 1076821, 1085107, 1085108, 1085109, 1085110, 1085119, 1085111, 1076829, 1085112, 1085120, 1076822, 1076832, 1085113, 1085114, 1085115, 1085116, 1085118.